Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 5, NWS Riverton, WY

February 4, 2022Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 4, 2022, 9:48 AM MST for Park County, Wyoming. It took effect at Feb 4, 2022, 6:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2022, 9:48 AM MST (16:48 UTC)
In effect from
Feb 4, 2022, 6:00 PM MST
Expired
Feb 5, 2022, 12:00 PM MST
In force
18 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3583 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS75 KRIW 041648
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
948 AM MST Fri Feb 4 2022

WYZ003-051300-
/O.UPG.KRIW.HW.A.0004.220205T0300Z-220205T1500Z/
/O.NEW.KRIW.HW.W.0005.220205T0100Z-220205T1600Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
948 AM MST Fri Feb 4 2022

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected. Localized wind gusts of 75 mph around Clark.

* WHERE...Cody Foothills. The strongest winds are expected from
  the junction of Highway 120 and Chief Joseph Highway, northward 
  to the Clark area. A secondary high wind area is south of Cody 
  near the Cody Landfill road. 

* WHEN...From 6 PM this evening to 9 AM MST Saturday.

* IMPACTS...Mainly to transportation. Elevated blowover risk,
  especially for light and high profile vehicles, including
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

Team Riverton/21
3 follow-up statements
485 
WWUS75 KRIW 051015
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
315 AM MST Sat Feb 5 2022

WYZ003-051600-
/O.CON.KRIW.HW.W.0005.000000T0000Z-220205T1600Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
315 AM MST Sat Feb 5 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.
  Localized wind gusts of 70 mph around Clark.

* WHERE...Cody Foothills. The strongest winds are expected from 
  the junction of Highway 120 and Chief Joseph Highway, 
  northward to the Clark area. A secondary high wind area is 
  south of Cody near the Cody Landfill road.

* WHEN...From 6 PM this evening to 9 AM MST Saturday.

* IMPACTS...Mainly to transportation. Elevated blowover risk, 
  especially for light and high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
914 
WWUS75 KRIW 051557
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
857 AM MST Sat Feb 5 2022

WYZ003-051900-
/O.EXT.KRIW.HW.W.0005.000000T0000Z-220205T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
857 AM MST Sat Feb 5 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected. Localized wind gusts of 70 mph around Clark.

* WHERE...Cody Foothills. The strongest winds are expected from 
  the junction of Highway 120 and Chief Joseph Highway, 
  northward to the Clark area. A secondary high wind area is 
  south of Cody near the Cody Landfill road.

* WHEN...Until noon MST today.

* IMPACTS...Mainly to transportation. Elevated blowover risk, 
  especially for light and high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
578 
WWUS75 KRIW 051854
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1154 AM MST Sat Feb 5 2022

WYZ003-052000-
/O.EXP.KRIW.HW.W.0005.000000T0000Z-220205T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1154 AM MST Sat Feb 5 2022

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

Wind has generally decreased below High Wind criteria, and the
warning will expire at noon. However, gusts of 45 to 55 mph are
still possible this afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 4, 3:09 AM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Feb 4, 3:09 AM MST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
309 AM MST Fri Feb 4 2022

.SHORT TERM...Today through Sunday night

Things are fairly quiet right now across western and central
Wyoming. Other than a few flurries around the Tetons and Jackson,
things are dry right now. This will change though as we head into
this evening. A weak shortwave will approach the area from the
northwest and bring a better chance of snow showers tonight and
into Saturday. Amounts will stay on the light side, as the system
is rather moisture starved. Continuity looked reasonable so we
didn't make a lot of changes. The other concern from this system is
wind occurring mainly at the locations favored before the system
passage. The first is across Natrona County through the Muddy
Gap area. It will be rather windy here, but guidance looks to
remain below high wind criteria for the most part. The models have
backed off on the 700 millibar winds a bit here. There could be a
stray wind gust in a place like Wyoming Boulevard or the higher
elevations of the Green Mountains, but the first is fairly common
and the second has few if no impacts. So, we will stick with the
Special Weather Statement here. Things look more favorable for the
Cody Foothills though with 700 millibar winds approaching 60
knots and a downward forcing assist from the left rear quadrant of
an 110 knot jet streak. As a result, we have hoisted a High Wind
Watch for the Cody Foothills for tonight into early Saturday.
Northern Johnson County will then get windy behind the front, but
high wind is not expected. The wind will decrease following the
frontal passage. As for temperatures, inversions may stick around
again today so we kept things on the cold side. Most areas east
of the Divide should mix out Saturday.

As a second piece of energy will drop southward on Saturday
night, hitting areas mainly east of the Divide. There is a lot
more uncertainty with this system. The American models have
trended a lot drier, having mainly mountain snow showers,
especially in the Bighorn Range with some northwesterly upslope
flow. The European solution is interesting though, showing an area
of snow showers moving south with the trough and associated cold
front across the the northern half of the state. The QPF is
probably overdone with the continental polar origin of the air
mass. There will be some good jet support that could maximize
lift and squeeze out what moisture there is. Amounts would remain
light though and impacts would be minimal given that a bulk of the
snow would fall later Saturday night. Given the uncertainty we
kept PoPs in the slight to chance category for now until there is
more model agreement. This system will be a fast mover so almost
all showers should be over by Sunday morning. Sunday looks dry and
seasonable at this point with dry northwest flow as ridging
builds across Wyoming.

.LONG TERM...Monday through Thursday

An upper level ridge will continue to fold over the region Monday.
Conditions will be dry and seasonal, with west to southwest winds
with gusts around 25 mph occurring over the usual locations.
Temperatures will begin moderating above normal east of the Divide
once again. Wind gusts of 35 mph will occur over the Wind Corridor
and over the mountains. There will be a slight chance for snow
across the north and the western mountains, as a fast moving
trough/cold front move over the area Tuesday. Little to no
accumulation is expected at this time, due to the fast moving nature
of this system. A secondary system will quickly follow on the heels
of this system, keeping a slight chance for snow continuing in the
aforementioned locations. In addition, isolated snow showers will
be more widespread across the forecast area Wednesday afternoon.
Wind gusts of 25 to 35 mph will be more widespread on Tuesday and
Wednesday. Dry northwest flow will return over the forecast area,
as the semi permanent ridge reestablishes itself just off the
coast of the PACNW. This will result in another breezy day across
the Wind Corridor and the south, as well as the mountains and Cody
Foothills.

&&

.AVIATION...For the 12Z TAFS through 12Z Saturday

Marginal MVFR ceilings remain in place over northwestern portions
this morning. Friday afternoon will see mostly clear skies and
breezy southwest winds west of the Divide, at KCPR, and at KCOD.
KCOD could be the windiest location, given westerly downslope wind
enhancement. Gusts just west of the KCOD near the terrain could
be notably higher than what is shown in the TAF. KRIW, KLND, and
KWRL are likely to have the most benign condition, as they will be
relatively unaffected by the tight pressure gradient.

&&

.FIRE WEATHER...

Most of the day will be dry except for a few flurries in the
western mountains. Windy conditions will develop today from Muddy
Gap through Casper and continue through tonight. Strong to
possibly high winds may occur in the lee of the Absarokas.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will be generally fair to poor in the afternoon. A
better chance of snow showers will return to the northwestern
mountains tonight.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Saturday morning for
WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...VandenBoogart/LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 4, 3:13 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
313 AM MST Fri Feb 4 2022

WYZ001>020-022>030-051015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
313 AM MST Fri Feb 4 2022

...High Wind Watch for the Cody Foothills from this evening
through Saturday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

High winds possible in the Cody Foothills tonight. Strong winds
likely from Muddy Gap through Natrona County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:22 AM MSTHigh Wind WatchRIWPark7 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.